Utah, 2021Flash Flooding and Flooding in Utah, August 17 to 19, 2021
August 17 to 19, 2021 · NWS SLC · 41 events in 15 counties and zones
An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 4:42 AM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 4:42 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
542 AM MDT Tue Aug 17 2021
.SYNOPSIS...A slow moving upper level system will impact the area
with a potential for strong thunderstorms and heavy rainfall through
at least Wednesday. Expect much cooler temperatures are
expected Wednesday through the end of the work week.
&&
.SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is noted on
satellite imagery this morning moving onto the PacNW. Ahead of this
low, the flow aloft is turning more southwesterly across Utah.
Meanwhile, a couple of subtle shortwave disturbances, one which
crossed southeast Idaho overnight and another currently moving into
northeast Nevada, has brought some clouds and high-based
showers/virga to northern Utah, and these remain in place this
morning. Moisture will increase from the south today as the
southwest flow becomes more established and stronger later this
morning. Latest estimates of PWATs indicate between 0.6-0.8 inches
across southern Utah this currently. This should rise to between 0.8-
1.0 inch across central and southern Utah by midafternoon.
Furthermore, the southwest flow will cause the smoke to thin out,
especially at the lower levels owing to increased mixing.
Expect convection to develop especially across portions of central
and southern Utah this afternoon as the airmass destabilizes under
strong surface heating, with the HREF showing mean MUCAPE values
upwards of 1000J/kg. Expect storms in this area to mostly initiate
over the higher terrain and drift into the eastern valleys.
Dewpoints are still largely in the 30s, but the airmass should
moisten quickly and a potential for locally heavy rain exists with
the strongest storms. An area of more focused convection is expected
to extend from the west-central Utah valleys through Utah County and
the Uintas, as the aforementioned subtle shortwave trough shears out
across northern Utah ahead of the larger upstream storm system.
Stronger shear will be in place across northwest Utah, and the best
combination of instability and shear looks to be in this general
area. Therefore, in addition to locally heavy rain, there will also
be a better potential for hail and gusty winds across central Utah
today.
A cold front associated with the upper low will move into northwest
Utah by early this evening, then slowly make its way across the
northwestern third of Utah tonight. Given large-scale dynamics at
play, showers and thunderstorms will continue through the night,
ahead of and near the frontal boundary. Particular focus will remain
in the general Utah County through Uinta Mountains corridor.
Greater shear will be present across a larger portion of the area
tomorrow as the upper low moves closer to Utah. This will maintain a
severe threat with hail and gusty winds. Even though instability may
decrease a bit owing to cloud cover and cooler temperatures
associated with existing precipitation and outflows, hi-res models
continue to indicate sufficient instability with over 500J/kg of
CAPE across much of central and southern Utah. As the cold front
moves into central Utah, it will encounter greater and deeper
moisture, and widespread heavy rain will be possible near and ahead
of the boundary. Have extended the existing Flash Flood Watch for an
additional 24 hours as a result.
Temperatures will be much cooler and well below climatological
normals behind the cold front. Northern Utah valleys are forecast to
see afternoon max temperatures in the 70s tomorrow, although the low
end of the spread in the NBM indicates upper 60s possible closer to
the Idaho border.
Greater uncertainty exists with the evolution of the upper low on
Thursday as far as how quickly it starts to shift east of the area.
In a solution such as that shown in the NAM, where the low center
will be over northeast Nevada and northwest Utah and the upper jet
extending across central Utah, Thursday could remain fairly active
and wet. However, the GFS, which has been faster with the
progression of the storm, suggests mainly just some lingering
showers across eastern Utah and southwest Wyoming and decreasing
throughout the day. Nevertheless, Thursday should see at least some
unsettled weather continuing, with temperatures 15-20 degrees below
normal across northern Utah and around 10 degrees below normal
across much of the south.
.LONG TERM (AFTER 12Z Friday)...The midweek trough exits rapidly
east and ushers in a quick ramp up of temperatures throughout the
forecast area, particularly in the north. A solid westerly flow
yields to a potent southwest flow by Saturday morning, heralding the
imminent arrival of another trough digging into to the PacNW. Though
not as impressive as the last trough, and more relegated to the
northern region, Saturday rain totals could be significant without
the cooldown brought earlier in the week.
A much drier airmass and southwest flow regime engulfs the region by
Monday and could persist into midweek if current model solutions
hold. Temperatures are expected to settle in near normals by the end
of the forecast period.
&&
.AVIATION...KSLC...Low VFR surface visibility from regional
wildfire smoke is expected to continue into early afternoon with
periods of MVFR visibility possible. Though surface vis shows
improvement after 20z, vertically integrated smoke will still likely
persist. Southerly winds will continue through the afternoon, with a
20% chance of becoming westerly between 20-23z. Winds may reach AWW
criteria during the mid to late afternoon. Gusty and erratic winds
from vicinity showers and possible thunderstorms could impact the
terminal after 21z.
REST OF UTAH AND SOUTHWEST WYOMING...Low VFR surface visibility is
expected to improve into the late afternoon as the southwest flow
regime settles in. Vertically integrated smoke will still likely
persist throughout the day. Thunderstorms are possible along the
higher terrain and may impact KBCE and KHCR after 21z. Expect gusty
and erratic winds with passing showers for most terminals today.
&&
.FIRE WEATHER...Southwest flow will increase today ahead of a storm
system moving into the Pacific Northwest. This southwest flow will
draw moisture into the area, leading to the development of showers
and thunderstorms by midafternoon today. Some storms will be capable
of producing heavy rain, especially over the mountains of central
and southern Utah and into the eastern valleys. In addition, gusty
winds and hail will be a possibility. A fairly significant cold
front will enter northern Utah tonight and slowly push south through
the day tomorrow and into tomorrow night. Widespread heavy rain can
be expected to continue near and ahead of this cold front, along
with a continued possibility of hail and gusty winds. Much cooler
temperatures will settle into the area behind the front. Lingering
showers will continue Thursday and possibly into Friday, with
temperatures remaining below normal. Another storm system looks to
cross northern Utah late Saturday, then the airmass will trend drier
for the beginning of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
UTZ478-479-492.
Flash Flood Watch from noon MDT today through Wednesday evening
for UTZ111-113-117-120-121-125>131.
WY...Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ277.
&&
Cheng/Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 17, 5:31 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
631 AM MDT Tue Aug 17 2021
UTZ101>131-WYZ021-181300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
631 AM MDT Tue Aug 17 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms will develop across the area this
afternoon ahead of an approaching low pressure system. The
strongest thunderstorms can be expected south of I-80, and will
be capable of producing locally heavy rainfall, hail, and strong
gusty winds.
Hazardous fire weather conditions are expected across portions of
west-central and northern Utah due to gusty winds, low humidities,
and thunderstorms this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread moderate to heavy rainfall is expected on Wednesday,
along with some strong to severe thunderstorms capable of
producing hail and strong gusty winds. Lingering showers
and thunderstorms will continue through at least Thursday,
maintaining some potential for locally heavy rain. Elevations
above around 10,000 feet may even see a changeover to snow for a
time Wednesday night into Thursday morning behind a cold front.
Those near recent burn scars and near areas prone to flash
flooding should monitor the forecast over the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
18 thunderstorm wind, 16 flash flood, 4 flood, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Box Elder
- When
- August 17, 9:40 AM MST
- Where
- Box Elder County, 1.48 mi NNE of Cropley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.690, -112.160
The Interstate 15 at Tremonton automated weather station reported a peak wind gust of 64 mph.
Hail, Garfield
- When
- August 17, 12:40 PM MST
- Where
- Garfield County, 2.82 mi S of Rubys Inn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.630, -112.160
Nickel-sized hail was reported near Sunrise Point in Bryce Canyon National Park.
Hail, Beaver
- When
- August 17, 1:54 PM MST
- Where
- Beaver County, 9.11 mi ESE of Beaver
- Measured
- 2 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.240, -112.470
A photo and video on social media showed estimated 2 inch diameter hail, with significant damage to a camper trailer and truck.
Thunderstorm Wind, Tooele
- When
- August 17, 2:58 PM MST
- Where
- Tooele County, 6.36 mi SSE of Clive
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.600, -113.020
An automated weather station recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 3:15 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
The Upper Cedar Mountain automated weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 3:20 PM MST
- Where
- Tooele County, 1.05 mi W of Delle
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.770, -112.800
The Interstate 80 at Milepost 68 automated weather station recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Millard
- When
- August 17, 3:53 PM MST
- Where
- Millard County, 2.14 mi SSE of Pumice
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.770, -112.910
The Black Rock automated weather station recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 3:55 PM MST
- Where
- Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -113.220
An automated weather station recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 4:15 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
An automated weather station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 4:15 PM MST
- Where
- Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -112.980
An automated weather station recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 4:19 PM MST
- Where
- Tooele County, Lake Pt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.670, -112.270
The Marina automated weather station recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Salt Lake
- When
- August 17, 4:23 PM MST
- Where
- Salt Lake County, 2.09 mi SW of Saltair
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -112.130
The Center Tailings automated weather station recorded a peak wind gust of 68 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 4:45 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
An automated weather station recorded a peak wind gust of 78 mph.
Thunderstorm Wind, Salt Lake
- When
- August 17, 4:55 PM MST
- Where
- Salt Lake County, 0.69 mi N of Midvale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 40.610, -111.900
A large tree fell on a car at an apartment complex parking lot.
Thunderstorm Wind, Salt Lake
- When
- August 17, 5:00 PM MST
- Where
- Salt Lake County, 2.14 mi SSW of Carters Sky Ranch Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.500, -111.860
Four trees fell on a house in Draper.
Thunderstorm Wind, Juab
- When
- August 17, 5:40 PM MST
- Where
- Juab County, 141.65 mi N of Glen Cnyn Bsn Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.594, -111.916
The Interstate 15 at Milepost 215 Lampson Canyon automated weather station recorded a peak wind gust of 72 mph.
Thunderstorm Wind, Utah
- When
- August 17, 5:57 PM MST
- Where
- Utah County, 1.26 mi ENE of Springdell
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -111.600
The Provo Canyon automated weather station recorded a peak wind gust of 73 mph.
Thunderstorm Wind, Wasatch
- When
- August 17, 6:00 PM MST
- Where
- Wasatch County, 5.21 mi SW of Charleston
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -111.530
The Deer Creek Dam automated weather station recorded a peak wind gust of 69 mph.
Thunderstorm Wind, Tooele
- When
- August 17, 7:36 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
The Upper Cedar Mountain automated weather station recorded a peak wind gust of 69 mph.
Flash Flood, Kane
- When
- August 17, 10:00 PM MST to 10:30 PM MST
- Where
- Kane County, 15.06 mi NNW of Paria to 6.85 mi NNW of Paria
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.459, -112.028
The Paria River near Kanab gauge rose 3.3 feet, with an increase in flow from 4 CFS to 1790 CFS.
Flash Flood, Iron
- When
- August 18, 3:30 AM MST to 5:30 AM MST
- Where
- Iron County, 9.2 mi ESE of Cedar City to 1.8 mi ESE of Cedar City
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 37.635, -112.908
Flash flooding was reported on Coal Creek. The Coal Creek near Cedar City gauge rose from 8 CFS to 1160 CFS overnight. Several homes within the Flying L Ranches subdivision outside of Cedar City were damaged by floodwaters.
Flood, Millard
- When
- August 18, 5:00 AM MST to 6:00 AM MST
- Where
- Millard County, (U24)delta Muni Arpt to 2.57 mi S of (U24)delta Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- COOP Observer
- Coordinates
- 39.380, -112.520
Widespread basement flooding occurred in and around Delta. An observer reported a 2-day rainfall total of 5.83 inches.
Flash Flood, Iron
- When
- August 18, 5:30 AM MST to 6:30 AM MST
- Where
- Iron County, 2.29 mi ENE of Kanarraville to 2.21 mi N of Kanarraville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.546, -113.144
Flash flooding carried debris across Old U.S. Highway 91 through Kanarraville.
Flash Flood, Washington
- When
- August 18, 6:00 AM MST to 8:30 AM MST
- Where
- Washington County, 1.48 mi NE of Zion Lodge to 2.59 mi NE of Springdale
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.267, -112.933
The North Fork of the Virgin River near Springdale spiked from 26 CFS to 1560 CFS in just 15 minutes, corresponding to a rise of 4 feet.
Flash Flood, Wayne
- When
- August 18, 12:25 PM MST to 1:25 PM MST
- Where
- Wayne County, 1.56 mi SSE of Fruita to 3.1 mi SW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.259, -111.240
Capitol Reef National Park officials reported Grand Wash, Capitol Gorge, and Pleasant Creek were all closed due to flash flooding.
Flood, Tooele
- When
- August 18, 12:57 PM MST to 1:57 PM MST
- Where
- Tooele County, 1.74 mi SE of Stockton to 1.39 mi SW of Stockton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.430, -112.350
A portion of Soldier Canyon Road was destroyed, and thus closed, due to flooding.
Flood, Salt Lake
- When
- August 18, 1:12 PM MST to 4:12 PM MST
- Where
- Salt Lake County, 2.82 mi NNE of Ft Douglas to 1.53 mi SW of Bacchus
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 40.820, -111.819
Parley's Creek in Sugarhouse Park overflowed its banks, with water across the park road. The eastbound lanes of Interstate 215 at 3300 South were closed due to flooding for two hours. Water flowed across Silver Bowl Drive in Herriman, with two basements flooded. Significant urban flooding occurred at Willowbrook Condos, with basements flooded. Additionally, Little Cottonwood Creek flooded.
Flood, Piute
- When
- August 18, 1:30 PM MST to 2:30 PM MST
- Where
- Piute County, 3.82 mi SSE of Alunite to 4.5 mi SSE of Alunite
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.330, -112.220
State Route 89 was briefly closed due to standing water on the road at milepost 171.
Flash Flood, Garfield
- When
- August 18, 3:25 PM MST to 4:25 PM MST
- Where
- Garfield County, 3.28 mi W of Tropic to 2.68 mi WSW of Tropic
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.620, -112.140
Flash flooding produced significant trail damage in Bryce Canyon National Park. Park officials reported the Wall Street section of Navajo Loop, the Bryce Connector Trail, and Peekaboo Loop were closed were closed due to the damage.
Flash Flood, Garfield
- When
- August 18, 4:00 PM MST to 5:00 PM MST
- Where
- Garfield County, 23.16 mi ENE of Boulder to 22.78 mi ENE of Boulder
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.082, -111.063
Capitol Reef National Park officials reported Notam-Bullfrog Road was washed out and impassible due to flash flooding south of Sandy Ranch at Dog Water Wash.
Flash Flood, Garfield
- When
- August 18, 5:00 PM MST
- Where
- Garfield County, 21 mi ENE of Boulder to 21.37 mi E of Boulder
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.966, -111.044
Capitol Reef National Park officials reported Burr Trail, Strike Valley, and Halls Creek Road were all impassible due to flash flooding.
Flash Flood, Iron
- When
- August 18, 10:30 PM MST to 11:30 PM MST
- Where
- Iron County, 0.69 mi N of Kanarraville to 0.45 mi NE of Kanarraville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -113.180
A dike collapse due to heavy rainfall led to a large amount of debris across Old U.S. Highway 91, with the road being closed.
Flash Flood, Washington
- When
- August 18, 11:00 PM MST to 11:45 PM MST
- Where
- Washington County, 7.45 mi WNW of Zion National Park to 6.44 mi E of New Harmony
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.439, -113.114
Zion National Park officials reported the Kolob Canyons section of the Park was closed due to significant mud and rock slides from overnight flash flooding.
Flash Flood, Kane
- When
- August 19, 12:45 AM MST to 5:45 AM MST
- Where
- Kane County, 2.97 mi NNW of Glendale to 2.76 mi N of Glendale
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.360, -112.600
Heavy rain resulted in flash flooding of the East Fork of the Virgin River. The flood wave started near the East Fork of the Virgin River near Glendale, which rose from 16 CFS to 544 CFS, corresponding to a 3 foot rise. The flood wave grew downstream from additional heavy rain, where the East Fork of the Virgin River near Springdale rose from 45 CFS to 2410 CFS, corresponding to a 6 foot rise.
Flash Flood, Garfield
- When
- August 19, 12:45 AM MST to 4:30 AM MST
- Where
- Garfield County, 1.67 mi N of Escalante to 0.96 mi SSW of Boulder
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.794, -111.605
The Escalante River near Escalante gauge indicated an increase in flow of 1440 CFS, corresponding to a rise of over 5 feet.
Flash Flood, Wayne
- When
- August 19, 1:30 AM MST to 2:30 AM MST
- Where
- Wayne County, 1.6 mi SSE of Fruita to 3.08 mi SSW of Notom
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.258, -111.240
Capitol Reef National Park officials reported Scenic Drive was closed at Grand Wash due to a large amount of mud across the road, deposited by flash flooding, making it impassible. Rangers also estimated Pleasant Creek and Sheets Gulch had 6-8 feet of flooding overnight, and Burro, Cottonwood, and 5 mile Washes had 2 to 4 feet of flooding overnight.
Flash Flood, Washington
- When
- August 19, 2:30 AM MST to 3:15 AM MST
- Where
- Washington County, 3.95 mi NE of Zion Lodge to 4.46 mi ENE of Springdale
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.295, -112.905
Zion National Park dispatch officials reported a rockslide due to excessive rainfall along the Scenic Drive north of the Visitor Center. A portion of the road was damaged due to the slide, and was closed as a result. In addition, the river gauge on the North Fork of the Virgin River near Springdale had a sharp rise and peaked at 1690 CFS, corresponding to a rise of over 3 feet.
Flash Flood, Garfield
- When
- August 19, 4:45 AM MST to 5:15 AM MST
- Where
- Garfield County, 4.77 mi NW of (U07) Bullfrog/Glen to 5.96 mi NW of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.600, -110.780
Capitol Reef National Park officials reported Notam-Bullfrog Road was washed out at Bullfrog Creek Crossing near Glen Canyon National Recreation Area, resulting in a 5-foot drop-off, making the road impassible.
Hail, Millard
- When
- August 19, 10:01 AM MST
- Where
- Millard County, 1.27 mi WNW of Hinckley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -112.690
Flash Flood, Wayne
- When
- August 19, 11:49 AM MST to 1:30 PM MST
- Where
- Wayne County, 1.51 mi SSE of Fruita to 3.42 mi SSE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.259, -111.243
Capitol Reef National Park officials reported flash flooding in Grand Wash, with 6 to 8 inches of rapidly flowing water.
Thunderstorm Wind, Emery
- When
- August 19, 12:22 PM MST
- Where
- Emery County, 13.29 mi WSW of Mohrland
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.380, -111.240
The Manti portable automated weather station, on a ridgetop at 9877 feet, recorded a peak wind gust of 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 17 to 18, 20216 deaths · $207 million · EF1 · 20 events
- Rip Current in Alabama, August 17, 20212 deaths · 1 event
- Tornadoes and Flash Flooding in Georgia, August 17, 2021$689,000 · EF1 · 20 events
- Tornadoes and Damaging Wind in South Carolina, August 17, 2021$130,000 · EF1 · 6 events
- Flash Flooding in New York, August 17, 2021$105,000 · 10 events
- Flash Flooding and Flood in Ohio, August 17, 2021$75,000 · 3 events
- Tornadoes in South Carolina, August 17, 2021EF1 · 7 events
- Lightning Strike in Georgia, August 17, 2021$40,000 · 1 event
- Flash Flooding in Oklahoma, August 17, 2021$25,000 · 2 events
- Damaging Winds in Missouri, August 17, 2021$20,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20218 events
- Flash Flooding in Arizona, August 17 to 18, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981988, 981962, 981963, 981964, 981965, 981966, 981967, 981969, 981970, 981971, 981972, 981973, 981974, 981976, 981978, 982295, 981979, 981980, 981981, 982319, 982512, 982858, 982559, 982586, 982591, 982609, 982606, 982607, 982679, 982718, 982719, 982742, 982746, 982799, 982809, 982814, 982818, 982835, 981982, 982836, and more.